Sudden turn or medication?

Discussion in 'ARCHIVE FORUM: Support discussions' started by Ashburton, Aug 10, 2007.

  1. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    My mum saw her new specialist on Thursday and he has placed her on quite a bit of medication.

    Still on aricept, but also on 5mg valium 3 times a day, half tablet Ebixa, and 1/4 tablet of 50 mg Solian. Also on Dalmane.

    However today is the worst I have seen my mum, her speech appears to have gone,just mumbling, knows who I am but does keep calling out for her mum.

    Can barely pick up a glass and when she wakes up and I come into the room, she starts to cry and takes my hand. Her walking is also poor

    Is it the new medication?, has anyone had experiences with these medications? Or am I loosing my mum?
     
  2. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,664
    Kent
    Hello Ashburton.

    The change in your mother sounds quite frightening. I would phone the specialist as soon as possible, [it`s such a shame it`s Saturday tomorrow] and discuss the changes in her behaviour and ask his/her advice.

    Please let us know how she gets on.

    take carexx
     
  3. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    Wish I did not have to wait until Monday, dont know if I should continue with medication, suppose I should until Monday.
     
  4. allylee

    allylee Registered User

    Feb 28, 2005
    180
    west mids
    Hi Ashburton,
    you have raised similar concerns to mine that I discussed in another post a couple of weeks ago.
    My mum was admitted to a residential home in March, after a few weeks she became quite agitated and the staff found her disruptive and difficult to manage. She was started on Valium and an anti psychotic drug and the change in her was dramatic.From admission in MArch when she could wash and dress herself and was fully mobile , by July she was shuffing , dribbling and could barely talk or function.
    I felt strongly that the last bit of mums personality had been wiped out by medication.
    I made the decision to move mum to an EMI home where they manage clients without sedation where possible. THe Valium was stopped and the anti psychotics reduced by half. Mum is slowly starting to get that last little bit of sparkle back and at least we can have a conversation now.
    Your mums condition may have deteriorated but some of the drugs that she is taking are very sedating . I echo what Sylvia says and ask your specialist or CPN for advice.

    Lots of love
    Ally xx
     
  5. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    Ally, many of the points you mention apply to my mum, I mentioned to the specialist that the valium appeared to make my mum groggy, she started valium 2 weeks ago, given by gp , and that I did not want my mum groggy I'm due to drop out to him on Monday so will mention it then.
     
  6. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,664
    Kent
    Ashburton, you could always phone NHS Direct and ask their advice.

    Tel. 0845 46 47

    They have always been excellent when I`ve needed them.
     
  7. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99

    Tks though not sure I can dial that number from Ireland, mum has just gone into bed now, she seems to be aware of what I am saying but still appears very groggy, will see how she is in morning. I wont mess with her medication so will carry on until Monday.
     
  8. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,664
    Kent
    Sorry Ashburton, I didn`t realize you are in Ireland. Is there anything similar?

    I hope you manage to get through the weekend without too much worry.

    Please let us know what the specialist says on Monday. [It does seem a long time to have to wait. Why do crises always happen at weekends?]

    Love xx
     
  9. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    It sounds as though it may be the medication. In particular, that's a hefty dosage of Valium. Benzodiazepine tranquilisers can, potentially, increase confusion in people with dementia, and have a sedating effect. I know my dad became quite sleepy and confused after taking one 2mg tablet he took one day after becoming very anxious. And your mum has suddenly started taking 15mg a day. Additionally, Dalmane (Flurazepam) is apparently used as a sedative for people with insomnia, and warns that next-day sedating effects are common because it has a long "half life" in the body.

    It sounds as though you need to have medical advice about this. There must be the equivalent to the NHS Direct helpline where you are. Alternatively, your GP surgery should run and out of hours service with a locum. Lastly, the hospital or unit the specialist is attached to may well have a direct contact number. Does mum see a CPN? Do you have the number for him/her?

    I am surprised that the specialist did not advise you about potential side-effects of this new medication, and what to do about the effects if they happened. Did the specialist explain what the medications are, what they do, and why he/she felt they were needed?
     
  10. Kathleen

    Kathleen Registered User

    Mar 12, 2005
    639
    West Sussex
    It does sound as though the medication might be causing the sleepiness.

    I would phone the locum GP today, if I were you as her walking is affected, it might cause a fall.

    She sounds as though she is in a semi-sleep all the time, make sure she keeps her fl;uid levels up as it's so hot too.

    Kathleen
    x
     
  11. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    Well mum had a great sleep last night. Today she seems much better, we have just been out to the shops, her walking is much better and her speach also seems better, well better than Friday when it was terrible. She has also eaten a full breakfast and is drinking plenty of water. GP wise very little options over the weekend. I didnt give her the Delmane last night, as I was told to use only if needed and yes have read that this can impact the next day. Thanks for all replies, hopefully things will stay ok until Monday.
     
  12. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    I think you're doing the right thing to avoid using the Dalmane unless it's really needed. That on top of Valium would be enough to knock anyone out I would think!

    It may be that the Valium had a very strong effect because it was new. Perhaps mum just needed a good long rest too!

    Most tranquilisers of that type are only effective for a short time only anyway, after a while they lose their effects. Because of this, and because they are addictive, they are usually prescribed for short-term use only - usually no more than a week.

    Glad to hear that your mum is much better today.

    I would still speak with the GP though.
     
  13. Ashburton

    Ashburton Registered User

    Feb 19, 2007
    99
    Well spoke with specialist today, has reduced valium to 2.5mg 3 times a day and told to use Dalmane only if needed.

    Sunday and today Mum is not sleeping during the day, but can't sit still now and is constantly walking around the house.

    As for her speach, specialist has said that this is likely the AD and not medication :( its very difficult to understand my mum now which is obviously adding to her frustration.

    Dropped off Urine sample too today to our GP , who says there is an infection that could be adding to my mums distress, so she is now also on Augmentin.
     
  14. Nebiroth

    Nebiroth Registered User

    Aug 20, 2006
    3,518
    Urine infections, or UTI's, are well known for worsening the symptoms of dementia. The good news is that once the infection is cleared then things improve again.

    Sadly wandering is fairly common in dementia. It may be because the person has half-formed ideas about something they should be doing, or somewhere they should be going, but cannot progress beyond that.

    But it could also be caused by anxiety or discomfort which the person is unable to express, other than by pacing.
     
  15. Grannie G

    Grannie G Volunteer Moderator

    Apr 3, 2006
    68,664
    Kent
    Dear Ashburton,

    I`m sorry the reduced medication hasn`t brought about much improvement for your mother. Perhaps if some of her symptoms are the result of a UTI, once the anti-biotics have kicked in she might improve.

    You sound so worried, I hope you are looking after yourself.

    Love xx
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.